Immune checkpoint inhibitors may lead to enterocolitis that mimics IBD

Reuters Health Information: Immune checkpoint inhibitors may lead to enterocolitis that mimics IBD

Immune checkpoint inhibitors may lead to enterocolitis that mimics IBD

Last Updated: 2018-09-10

By Lorraine L. Janeczko

NEW YORK (Reuters Health) - A patient treated for cancer with immune checkpoint inhibitors (ICIs) may seem to have inflammatory bowel disease (IBD) but actually have enterocolitis, a systematic review suggests.

"Enterocolitis due to ICIs mimics IBD: in symptoms, endoscopic findings, and response to corticosteroids and infliximab. Some forms are severe and may need colectomy, and early recognition and adequate treatment are essential," said Dr. Franck Carbonnel of the Faculty of Medicine of the University Paris-Saclay in Le Kremlin Bicetre.

"The similarity between enterocolitis due to ICIs and IBD suggests that this model tells us something important about IBD pathophysiology," he told Reuters Health by email.

Dr. Carbonnel and his colleagues conducted a systematic literature search of PubMed from inception to March 2018 for studies in English that reported details of gastrointestinal immune-related adverse effects (irAEs) due to ICIs, including atezolizumab, avelumab, durvalumab, nivolumab and pembrolizumab.

Of the 301 citations the authors assessed for full-text eligibility, they included 96 papers in their systematic literature review and 39 additional papers that mostly covered the role of gut microbiota in the disease process, they report in Gut, online August 21.

The researchers found that enterocolitis due to anti-CTLA-4 therapy is frequent, can be severe, and is in some ways similar to naturally occurring IBD. Gastrointestinal irAEs associated with PD-1 blockade seems to be clinically more diverse and less frequent.

The incidence of colitis was between 5.7% and 9.1% for anti-CTLA-4, between 0.7% and 1.6% for anti-PD-1 and 13.6% for both therapies combined, the team found.

"ICI treatment is efficient but is associated with irAEs. Gastrointestinal irAEs are among the most frequent and the most severe, one of the leading causes of mortality due to ICIs. Many papers have been published on this topic and it was important to summarize the clinical and pathophysiological knowledge about this entity," Dr. Carbonnel said.

"Here and now, these results may help improve the care of patients with enterocolitis due to ICIs," he added. "They also pave the way for manipulation of gut microbiota to improve ICI efficacy and safety in the future."

"If you have a difficult patient, don't hesitate to contact specialists in ICI enterocolitis," Dr. Carbonnel advised.

Dr. Miguel Regueiro, chair of the department of gastroenterology and hepatology at Cleveland Clinic in Ohio, told Reuters Health by email, "Enterocolitis due to ICIs is an unusual consequence of this type of oncologic treatment. The enterocolitis mimics IBD and may be severe - requiring a colonoscopy for diagnosis and discontinuation of the checkpoint inhibitor, steroids, or even infliximab, an anti-tumor necrosis factor agent, for treatment."

"An interesting phenomenon is the fact that this seems to be related to alterations in the microbiome," added Dr. Regueiro, who was not involved in the study.

"Physicians need to be aware of this adverse event, especially with the increased use of checkpoint inhibitors," he noted, "and they need to have heightened awareness of this condition in patients who develop diarrhea."

The study had no funding. Dr. Carbonnel reports financial relationships with companies selling checkpoint inhibitors.

SOURCE: https://bit.ly/2wZoujj

Gut 2018.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.